Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS San Diego, CA

August 14, 2005San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 14, 2005, 2:07 PM PDT for San Bernardino County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 2:07 PM PDT (21:07 UTC)
Expired
Aug 14, 2005, 2:39 PM PDT
In force
32 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 142109
SVRSGX
CAC071-142200-
/O.NEW.KSGX.SV.W.0037.050814T2107Z-050814T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
207 PM PDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITY OF APPLE VALLEY

* UNTIL 300 PM PDT

* AT 202 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LUCERNE VALLEY...
  OR ABOUT 13 MILES SOUTHEAST OF APPLE VALLEY...AND MOVING NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE 7 MILES EAST OF APPLE VALLEY BY    
  300 PM PDT. LARGE HAIL IS POSSIBLE ALONG HIGHWAY 247.

LAT...LON 3455 11738 3435 11693 3445 11681 3476 11713

$$

MOEDE
2 follow-up statements
000 
WWUS56 KSGX 142116
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
213 PM PDT SUN AUG 14 2005

CAC071-142200-
/O.CON.KSGX.SV.W.0037.000000T0000Z-050814T2200Z/
SAN BERNARDINO CA-
215 PM PDT SUN AUG 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 210 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF 
BALL SIZE.  THIS STORM WAS LOCATED 5 MILES WEST OF LUCERNE VALLEY ON 
HIGHWAY 18...OR ABOUT 15 MILES EAST OF APPLE VALLEY...MOVING 
NORTHWEST AT 5 MPH TOWARD THE GRANITE MOUNTAINS.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3455 11738 3435 11693 3445 11681 3476 11713

$$

MOEDE
000 
WWUS56 KSGX 142139
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
238 PM PDT SUN AUG 14 2005

CAC071-142148-
/O.CAN.KSGX.SV.W.0037.000000T0000Z-050814T2200Z/
SAN BERNARDINO CA-
238 PM PDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO
COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM ON HIGHWAY 18 WEST OF LUCERNE VALLEY HAS 
DECREASED IN INTENSITY AND IS NO LONGER SEVERE.  

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE HIGH 
DESERTS THROUGH THE REST OF THE AFTERNOON.

LAT...LON 3455 11738 3435 11693 3445 11681 3476 11713

$$

MOEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:30 AM PDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 14, 9:30 AM PDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SUN AUG 14 2005

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS
AFTERNOON...INCREASING MONDAY AFTERNOON. THE MARINE LAYER AND
ONSHORE FLOW WILL CAUSE LOW CLOUDS AND LOCAL FOG WEST OF THE
MOUNTAINS IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES
INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

UPDATED FORECAST TO MAKE A FEW CHANGES. LOW CLOUDS AND LOCAL FOG
WERE INTO THE COASTAL MOUNTAIN SLOPES AGAIN THIS MORNING. THE 12Z
NKX SOUNDING HAD AN INVERSION BASED NEAR 2900 FT...ABOUT 500 FT
HIGHER THAN 24 HOURS PREVIOUS. THERE WAS SE FLOW FROM ABOUT 5000 TO
15000 FT WITH SW WINDS ABOVE. ONSHORE GRADIENTS WITH ABOUT 6 MB
SAN-IPL.

THE WEAK UPPER LOW NEAR THE WEST COAST WILL GRADUALLY PULL OUT TO
THE NE AS A BROAD UPPER HI OVER THE SRN TIER OF STATES SLOWLY BUILDS
IN FROM THE E DURING THE SHORT TERM. LIMITED MOISTURE IN SE FLOW
THROUGH THE MID LEVELS WILL BRING A SMALL CHANCE OF THUNDERSTORMS TO
THE MOUNTAINS AND HI DESERTS THIS AFTERNOON. THE MOISTURE INCREASES
MON FOR A BETTER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS. THE MID LEVEL MOISTURE IS EXPECTED TO
DECREASE TUE AND WED AS THE FLOW ALOFT TURNS MORE SW. THE MARINE
LAYER SHOULD BECOME A LITTLE MORE SHALLOW AS HEIGHTS INCREASE AND
WILL STILL BE SLOW TO CLEAR FROM THE IMMEDIATE COASTAL AREAS. THE
MID LEVEL MOISTURE MAY CAUSE SOME DISRUPTION OF THE MARINE LAYER MON
MORNING. SLIGHT UPWARD TREND IN TEMPS IN MOST AREAS W OF THE
MOUNTAINS.

LONGER RANGE PROGS INDICATE A PATTERN OF UPPER TROUGHING TO THE N
WITH A BROAD HI TO THE E WILL CONTINUE. THIS WILL MAINTAIN DRY SW
FLOW ALOFT. NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG WILL CONTINUE
IN THE COASTAL AREAS AND EXTEND LOCALLY INLAND. EXPECT RELATIVELY
MINOR TEMP CHANGES THU THROUGH SUN.

&&

.AVIATION...MARINE LAYER REACHED ALL THE WAY TO THE FOOTHILLS THIS
MORNING. CLOUD BASES WERE FROM 1500 TO 2000 FEET MSL WITH CLOUD TOPS
BTWN 3000 AND 3500 FEET. MVFR CEILINGS WEST OF MTS WILL SLOWLY BURN
OFF TO THE COAST DURING THE DAY. CEILINGS SHOULD DISSIPATE NEAR
RIV/HMT AROUND 17Z...ONT BTWN AROUND 18 AND 19Z...AND NR SNA/CRQ/SAN
AROUND 20-21Z. CLOUDS MAY LINGER MOST OF THIS AFTN OVER PORTIONS OF
SAN DIEGO COUNTY BEACHES AND IMMEDIATE COAST...ESPECIALLY SOUTH.
POSSIBLE STUBBORN CEILINGS VCNTY SAN/CRQ DURING MID TO LATE AFTN.

THE COASTAL STRATUS WILL REFORM AND SPREAD INLAND THIS EVENING WITH
AN OVERCAST CLOUD DECK AT SAN/CRQ AROUND 02-03Z AND NEAR SNA 04-05Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 14, 4:00 AM PDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN AUG 14 2005

CAZ042-043-142300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 AM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COASTAL AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

LARGE SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF ALONG WITH STRONG AND
DANGEROUS RIP CURRENTS WEDNESDAY THROUGH FRIDAY. HIGH TIDES OF OVER
7 FEET DURING THE EVENINGS...COMBINED WITH THE LARGER SURF...COULD
CAUSE MINOR TIDAL OVERFLOW AND BEACH EROSION WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:05 PM PDTFlash Flood WarningSGXSan Bernardino85 min
Aug 14, 4:59 PM PDTFlash Flood WarningSGXSan Bernardino61 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.